Virginia, 2008Tornado and Damaging Wind in Virginia, March 4, 2008
March 4, 2008 · NWS MRX · 2 events in 2 counties and zones
Strong low pressure system moved northeast from Middle Tennessee into Southeast Kentucky with line of thunderstorms developing just ahead of front. Instability was low so convection was low topped.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $1.8 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure system moved northeast from Middle Tennessee into Southeast Kentucky with line of thunderstorms developing just ahead of front. Instability was low so convection was low topped. Most of the wind damage in this event was straight line in character. However, closer to surface low, the environment was more conducive to the development of rotating storms and an EF1 tornado touched down at Big Stone Gap in Southwest Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 4, 4:12 PM EST, 43 minutes earlier.
Area forecast discussion, Mar 4, 4:12 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 PM EST TUE MAR 4 2008
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...COLD FRONT PASSING
THROUGH THE CENTRAL SECTIONS OF THE FORECAST AREA WITH THIN LINE OF
STRONG CONVECTION JUST AHEAD OF IT. CONVECTION WILL MOVE QUICKLY
EAST OF FORECAST AREA BY EARLY THIS EVENING. TEMPERATURES WILL TAKE
A BIG DROP BEHIND THE FRONT WITH SOME SNOW SHOWERS NORTHERN
SECTIONS WITH WRAP AROUND CLOUDINESS AND UPSLOPE FLOW. ANY SNOWFALL
SHOULD BE MINOR WITH LOWS DROPPING INTO THE UPPER 30S MOST PLACES
ONLY HIGHER ELEVATIONS MAY REACH THE LOWER 30S. HIGH PRESSURE BUILDS
IN WEDNESDAY WITH CLOUDS DECREASING DURING THE MORNING. FOLLOWED A
NAM/GFS BLEND FOR HIGHS WEDNESDAY.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...HIGH PRESSURE
WILL BUILD ACROSS THE FORECAST AREA WEDNESDAY NIGHT INTO
THURSDAY...WITH A DRY BUT UNSEASONABLY COLD AIR MASS. A WEAK COLD
FRONT WILL THEN MOVE INTO THE FORECAST AREA ON THURSDAY...AND
BECOME QUASI- STATIONARY OVER THE REGION BY THURSDAY NIGHT. MODELS
INDICATE THAT MOISTURE WILL BE LIMITED WITH THIS FRONT...SO WILL
MENTION A DRY FORECAST FOR THURSDAY. BY THURSDAY NIGHT...A BROAD
UPPER-LEVEL TROUGH WILL AMPLIFY OVER THE MS RIVER VALLEY AND
DEVELOP A SURFACE LOW ALONG THE CAROLINA COAST ON FRIDAY. AS A
RESULT...RAIN WILL SPREAD OVER THE FORECAST AREA THURSDAY NIGHT
INTO FRIDAY...WITH RAIN CHANGING TO SNOW BY FRIDAY AFTERNOON INTO
FRIDAY NIGHT AS COLDER AIR MOVES IN BEHIND THE DEPARTING LOW. HIGH
PRESSURE THEN BUILDS OVER THE REGION FOR THE WEEKEND...WITH TEMPS
QUICKLY WARMING ON SUNDAY AS WINDS BECOME SOUTHWESTERLY. BOTH THE
GFS AND ECMWF MODELS INDICATE THAT ANOTHER WEAK COLD FRONT WILL
AFFECT THE FORECAST AREA BY THE FIRST OF NEXT WEEK. WILL TREND
TOWARD THE SLOWER BUT MORE CONSISTENT ECMWF SOLUTION...WITH A
SLIGHT CHANCE FOR PRECIP ON TUESDAY. AS FOR TEMPS...GFS NUMBERS
LOOK REASONABLE AND DID NOT DEVIATE MUCH FROM THEM.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 36 57 38 63 41 / 20 0 0 10 40
KNOXVILLE AIRPORT, TN 37 55 36 61 40 / 40 0 0 10 30
OAK RIDGE, TN 36 54 36 61 40 / 30 0 0 10 30
TRI CITIES AIRPORT, TN 40 53 33 60 39 / 60 10 0 10 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: CLAIBORNE...COCKE SMOKY MOUNTAINS...GRAINGER...
HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...JOHNSON...NORTH
SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
GREENE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SULLIVAN...UNICOI...UNION...WASHINGTON
TN.
VA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
TD/DMGHazardous weather outlook, Mar 4, 5:30 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EST TUE MAR 4 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EST WED MAR 5 2008 /430 SM CDT WED MAR 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Mar 4, 2:33 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
233 PM EST TUE MAR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND DMG LOUDON 35.74N 84.36W
03/04/2008 LOUDON TN LAW ENFORCEMENT
TREE AND POWER LINES DOWN ON HWY 11. REPORTED BY LOUDON
COUNTY DISPATCH.
0218 PM TSTM WND DMG MADISONVILLE 35.52N 84.36W
03/04/2008 MONROE TN LAW ENFORCEMENT
SEVERAL TREES DOWN ACROSS WEST HALF OF COUNTY. REPORTED
BY MONROE COUNTY DISPATCH.
&&
MEPLocal storm report, Mar 4, 2:44 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 PM EST TUE MAR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND DMG 3 NE LENOIR CITY 35.83N 84.23W
03/04/2008 LOUDON TN LAW ENFORCEMENT
TREE AND POWER LINES DOWN ON VIRTUE RD. REPORTED BY
LOUDON COUNTY DISPATCH.
&&
MEPLocal storm report, Mar 4, 3:31 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EST TUE MAR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
03/04/2008 KNOX TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTY WIDE
&&
CACSpecial weather statement, Mar 4, 3:55 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EST TUE MAR 4 2008
TNZ015>017-038>047-VAZ001-002-005-042200-
COCKE SMOKY MOUNTAINS-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-LEE-NORTHWEST
CARTER-NORTHWEST COCKE-NORTHWEST GREENE-SCOTT-SOUTHEAST
CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI-WASHINGTON-WISE-
355 PM EST TUE MAR 4 2008
...STRONG THUNDERSTORMS WILL AFFECT NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA THROUGH 5 PM...
AT 353 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SNEEDVILLE TO
NEAR PARROTTSVILLE...MOVING NORTHEAST AT 60 MPH.
THESE STORMS WILL BE NEAR...
JONESVILLE BY 400 PM EST.
ROGERSVILLE BY 405 PM EST.
PENNINGTON GAP BY 410 PM EST.
TUSCULUM BY 415 PM EST.
ERWIN BY 425 PM EST.
KINGSPORT BY 430 PM EST.
WINDS UP TO 40 MPH ARE EXPECTED WITH SOME OF THESE STORMS.
IN ADDITION TO THE WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THESE
THUNDERSTORMS.
DMG
Local storm report, Mar 4, 4:17 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EST TUE MAR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG JEFFERSON CITY 36.12N 83.49W
03/04/2008 JEFFERSON TN LAW ENFORCEMENT
3 TREES DOWN ACROSS COUNTY AROUND 330 PM EDT.
&&
CACSpecial weather statement, Mar 4, 4:52 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EST TUE MAR 4 2008
TNZ016>018-042>047-VAZ001-002-005-006-008-042245-
HAWKINS-JOHNSON-LEE-NORTHWEST CARTER-NORTHWEST
GREENE-RUSSELL-SCOTT-SOUTHEAST CARTER-SOUTHEAST
GREENE-SULLIVAN-UNICOI-WASHINGTON-WISE-
452 PM EST TUE MAR 4 2008
...A LINE OF STRONG THUNDERSTORMS WERE AFFECTING CARTER...CITY OF
BRISTOL...CITY OF
NORTON...GREENE...HAWKINS...JOHNSON...LEE...RUSSELL...SCOTT...
SULLIVAN...UNICOI...WASHINGTON AND WISE COUNTIES...
AT 449 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
A LINE OF STRONG THUNDERSTORMS 7 MILES EAST OF
SURGOINSVILLE...MOVING NORTHEAST AT 40 MPH.
WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
Tornado, Wise
- When
- March 4, 4:55 PM EST to 4:57 PM EST
- Where
- Wise County, 0.69 mi S of Big Stone Gap
- Rating
- EF1
- Path length
- 1 mi
- Path width
- 300 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $1.8 million
- Reported by
- NWS Storm Survey
- Coordinates
- 36.860, -82.780
Tornado struck Big Stone Gap destroying six homes and producing major damage to fifteen homes and minor damage to twenty five homes. Two minor injuries were reported. Also, numerous large diameter trees were reported down.
Thunderstorm Wind, Washington
- When
- March 4, 5:35 PM EST
- Where
- Washington County, Holston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.780, -82.080
A few trees were reported down at Holston.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, March 4, 20081 death · $177,000 · 50 kt wind · 21 events
- Winter Storm in Vermont, March 4 to 5, 20081 death · $85,000 · 7 events
- Winter Storm in Ohio, March 4 to 7, 2008$28 million · 27 events
- Winter Storm in Indiana, March 4 to 5, 20081 death · 16 events
- Tornadoes and Hail in North Carolina, March 4 to 5, 2008$350,000 · EF0 · 62 events
- Tornado and Damaging Winds in North Carolina, March 4, 2008$2.1 million · EF0 · 12 events
- Winter Storm in Pennsylvania, March 4 to 5, 2008$2.0 million · 3 events
- Flash Flood in North Carolina, March 4, 2008$1.5 million · 1 event
- Damaging Winds in Virginia, March 4, 2008$135,000 · 53 kt wind · 46 events
- Tornadoes and Flash Flood in Alabama, March 4, 2008$204,000 · EF1 · 10 events
- Flood and Damaging Winds in Maryland, March 4 to 5, 2008$432,000 · 63 kt wind · 17 events
- Flash Flood in West Virginia, March 4, 2008$750,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74420, 77094.